Sunday, Apr 21, 2024 | Last Update : 10:30 AM IST

  Science   26 Feb 2024  Paracetamol could pose liver risk, finds study

Paracetamol could pose liver risk, finds study

THE ASIAN AGE. | RACHEL DAMMALA
Published : Feb 26, 2024, 12:51 am IST
Updated : Feb 26, 2024, 12:51 am IST

New study reveals paracetamol's link to liver damage: Caution urged amid safety concerns

Medical Experts Advocate for Stricter Dosage Guidelines Amidst Paracetamol Concerns. (AP/PTI Photo)
 Medical Experts Advocate for Stricter Dosage Guidelines Amidst Paracetamol Concerns. (AP/PTI Photo)

A recent study by the University of Edinburgh revealed that paracetamol tablets could induce liver damage, as per research conducted on mice. The study on paracetamol, or acetaminophen as it is referred to in Western countries, advised caution, stating risks associated with its overuse and overdose.

The study, involving researchers from the Universities of Edinburgh and Oslo and the Scottish National Blood Transfusion Service, was published in Scientific Reports. It was supported in part by the Biotechnology and Biological Sciences Research Council and the Chief Scientist Office.  

Dr Shruti Ketkar, hepatologist and gastroenterologist, said the study showed that under certain circumstances, paracetamol could damage the liver by interfering with structural junctions that help with the proper functioning of neighbouring cells in the liver. 

“An adult is allowed to take 650-1,000mg of paracetamol every 4-6 hours, up to 3,000 mg per day. This dose is permitted provided a person does not have any liver or kidney disease. Paracetamol, in a dose of 6,000 mg and above, can lead to acute liver injury and also liver failure,” said Dr Guru N. Reddy, chief of gastroenterology and liver diseases at a hospital. 

He said that in India, paracetamol overdose was underreported, due to which the extent of such cases is not known. He said that, unlike in the West, paracetamol is used in India by doctors as a primary analgesic (pain-killing medication) drug even for moderate to severe pain. 

“There is historically lesser use of other good analgesics and narcotic analgesia in moderate to severe painful conditions. This practice leads to overuse of paracetamol. Patients, if accidentally, overdose on paracetamol should immediately report to a hospital for appropriate testing. If recognised early, appropriate antidote can be given and liver failure can be prevented,” he said. 

Dr K. Somnath Gupta, senior consultant physician and diabetologist, stressed the need for stringent dosage regulations and clear guidelines for healthcare professionals and consumers. “There is an urgent need to implement strict dosage regulations for medications known to cause liver damage, especially paracetamol, as it's one of the most common household painkillers,” Dr Gupta said. 

He stressed the importance of patient education and proactive monitoring of liver function to detect early signs of liver damage and facilitate timely interventions and dosage adjustments. Further, he advocated for the exploration and development of alternative therapies. 

“Minimise the use of multiple medications with potential hepatotoxicity,” he said.

The study's findings also sparked discussions within the medical community on the need for safer medication and enhanced post-marketing surveillance. 

“As concerns about antimicrobial resistance continue to mount, the spotlight on medication safety has never been more critical. The findings of this study serve as a reminder of the potential risks lurking behind seemingly benign medications and the imperative of exercising caution in their use,” Dr Ketkar said.

Tags: paracetamol, liver damage, university of edinburgh